MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FAN ROSE 10 X 38 RT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. FAN ROSE 10 X 38 RT; NAIL, FIXATION, BONE
Catalog Number 71635238
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Inflammation (1932); Pain (1994)
Date of Event 07/18/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient suffered from trochanteric bursitis with pain over the screws after having a fracture fixation surgery of a left femur fracture on (b)(6) 2016 using the trigen tan system.The patient underwent steroid injection (b)(6) 2019.The patient achieved union at 58 weeks after the primary procedure.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: this complaint was opened by smith+nephew to document a patient complication identified through the review of clinical evidence from post market clinical data collection activities that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the provided images show a consolidated femoral fracture, but the heads of the femoral neck screws are at the region which may interfere with the trochanteric bursa, therefore it is reasonable that the bursitis is related to their placement.The patient tenderness to palpation over right recon screw heads is consistent with the diagnosed trochanteric bursitis.Trochanteric bursitis is a known complication of hip surgery and is related to the surgery and not the implant.The patient impact is determined to be the steroid injection.Devices' batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the nail and hex screw over the past 28 months did not reveal similar events for the listed devices.A review of complaint history revealed similar events for the low profile screws over the previous 28 months, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that tissue reactions which include macrophage and foreign body reactions adjacent to implants can occur.This has been identified as an adverse event.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FAN ROSE 10 X 38 RT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20054722
Report Number1020279-2024-01654
Device Sequence Number7977910
Product Code JDS
UDI-Device Identifier03596010393395
UDI-Public03596010393395
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71635238
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2024
Supplement Date Received by Manufacturer10/17/2024
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date10/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71642390/INT HEX RC SCR BL 6.4X90.; 71645035/TRIGEN LOW PROFILE SCREW 5.0MM X 35MM.; 71645042/TRIGEN LOW PROFILE SCREW 5.0MM X 42.5MM.
Outcome Attributed to Adverse Event Other;
Patient Age63 YR
Patient SexFemale
Patient RaceWhite